electrocardiogram noted sinus tachycardia with no other abnormalities. Neurological examination revealed generalized truncal and limb rigidity, tremulousness of fingers bilaterally, hypertonicity of the lower limbs, and diffuse hyperreflexia.
Laboratory workup of the patient showed a white blood cell (WBC) count of 16.8 x 109/L (neutrophils 14.98 x 109/L) and an erythrocyte sedimentation rate of 24. Electrolyte, creatine kinase, cardiac, liver, renal, thyroid, and urine-drug profiles were unremarkable. CT scan of the head noted significant cortical and subcortical atrophy, out of proportion to the patient’s age. Chest X-rays, urinalysis, blood, and cerebrospinal fluid (CSF) cultures failed to reveal an infectious process.
Over the next 48 hours, the patient’s clinical status improved on supportive measures. Sertraline was discontinued, and she was hydrated with intravenous fluids. Her temperature normalized, as did her WBC count (11.98 x 109/L on discharge). On the second day, the patient was alert and sufficiently able to eat and ambulate by herself. She was discharged home to follow up with her general practitioner.
The case is unusual in that the patient developed SS on a subtherapeutic dosage of sertraline. It is possible that preexisting MR may have put the patient at increased risk. Treatment guidelines for individuals with MR suggesting the dictum “start low, go slow,” (2) may not always prevent untoward reactions. Therefore, clinicians should maintain vigilance when treating individuals with MR with agents that may precipitate SS.
1. Mills KC.
Serotonin syndrome. Crit Care Clin 1997;13(4):763–83.
Nadeem H Bhanji, Bsc (Pharm), MD
Topiramate and Hepatotoxicity
Topiramate is an anticonvulsant that has recently shown promise in the treatment of bipolar disorder (1). It has a modest side-effect profile that includes weight loss rather than weight gain (2). Although topiramate has not been associated with hepatotoxicity (personal communication, Janssen-Ortho, Inc), there is 1 reported case of fulminant liver failure in a young woman with epilepsy that is possibly due to topiramate (3). In this letter we report a second case of significant hepatotoxicity that likely results from topiramate.
Ms R is a 21-year-old woman with a 9-year history of rapid-cycling bipolar disorder that has been treated with various mood stabilizers and antipsychotic agents. She experienced persistent mood lability together with severe obesity and therefore agreed to a trial of topiramate. This was added to a long-standing regimen of divalproex sodium 500 mg and benztropine 1 mg twice daily, risperidone 2.5 mg daily, clonazepam 0.5 mg daily at bedtime, and an oral contraceptive containing ethynodial diacetate and ethinyl estradiol. Ms R has a history of asymptomatic liver transaminase elevations when previously treated with olanzapine and carbamazepine; the elevations resolved with discontinuation of these medications. Three months prior to initiation of the topiramate trial, and while on the same regimen, except for a different oral contraceptive containing norgestimate and ethinyl estradiol, she had liver function tests that were all within normal limits.
Topiramate was started at 25 mg daily and was increased to 100 mg twice daily over 4 weeks. Clonazepam was discontinued 2 weeks into the topiramate trial. Flurazepam 15 mg to 30 mg, for insomnia as needed, was added to her regimen just before topiramate was started. It was used infrequently during the topiramate trial.
Two months after Ms R started topiramate, we obtained liver function tests. Her alanine aminotransferase (ALT) was 627 (normal range, 5 to 42), aspartate aminotransferase (AST) 276 (normal range, 10 to 40), gamma-glutamyl transferase (GGT) 35 (normal range, 12 to 43), and alkaline phosphatase 81 (normal range, 40 to 120). Her international normalized ratio (INR) and CBC were normal, and her valproic acid level was 436 (normal range, 350 to 700). By the next day, her ALT had risen to 649, and AST had risen to 430. Albumin was low at 27 (normal range, 34 to 50). We immediately discontinued topiramate, and 3 days later the ALT was 762 and AST 499. GGT had risen to 80, and lactic dehydrogenase (LDH) was elevated at 300 (normal range, 100 to 190), as was her serum ammonia at 42 (normal range, 11 to 32).
Ms R was admitted to hospital for observation, and all medications were discontinued. She denied illicit drug use or use of acetominophen. HIV and hepatitis serologies showed no evidence of infection. A mononucleosis screen was negative, as was a blood toxicology screen. A liver spleen scan showed mild hepatomegaly—a finding confirmed by abdominal ultrasound. Eight days after topiramate had been stopped, Ms R’s ALT peaked at 1909 and her AST at 1044. Ms R’s liver function tests gradually declined to the normal range over the next 33 days and have remained within normal limits for over a month, despite resumption of divalproex sodium and initiation of quetiapine 275 mg daily. At no time has Ms R displayed signs or symptoms of liver disease.
It is possible that Ms R’s transaminase elevations could have been secondary to her oral contraceptive or to covert acetominophen use. Acetominophen misuse seems unlikely, however, given the time course of her transaminase